The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Hi there! Nortriptyline experiences..


#41

Hi Lucy, thanks a lot for your comments! How are you doing? How long have you been suffering and what else have you tried?
Unfortunately things have deteriorated further for me - more head pain and my anxiety seems to be back. I have the delightful palpitations and not managed to sleep at all last night and only a couple of hours the night before. Very upsetting as my anxiety and sleep had both been pretty much under control for quite some time. Does anyone know if this could be a short term side effect of Nortriptyline?


#42

It would seem sensible to, initially at least, follow the consultant’s advice. Certainly for first increase. You may find you need to reduce dose/slow increase later. Advice varies considerably. The patient info sheets I have indicate increasing 10mg every fifth day. Different consultant, different opinion.

MAV generates alot of anxiety. Starting up a new drug does same for many. I would imagine you have just entered a more stressful time. Try to relax and not jump out of your skin at every new development. There will be many and being bit more laid back helps considerably. Hard to achieve I appreciate. Helen


#43

Thanks for your thoughts Helen, most appreciated.

Unfortunately it was another night of no sleep last night leading to tears and panic attacks. I have a huge phobia of insomnia as I had a horrific experience some years back. I can feel the palpitations are back which doesn’t bode well for tonight’s attempt at sleeping. I emailed Dr S’s secretary for advice on Nortriptyline med e.g take in the morrning v evening, do I slow down on the titrating up etc and was given a generic response/brush off about contacting my GP who I know won’t have a clue! Anyone else been here?!


#44

I have heard that clinic is not responding as well as it might. Expect they are just inundated with pressure iof work. From what I heard Dr S is too. People waiting weeks for teleconsultation of a few minutes. At this rate spread too thinly consultants quickly become ineffective. Yes, your GPs unlikely to have a clue. They dont realise how sensitive people can be to drugs. Mine complained once when I queried changing to extended release. She said not after all the trouble caused before … referring to my having to change from my first betablocker to another after a few days, and my two telephone calls to the surgery! It’s best really to try and learn to go it alone. Sort it yourself with the aid of others on here. Once diagnosed collectively ‘we’ know far more about managing this than anybody. We know how to ‘live with it’ because we do. Every day, we do.

No idea of your established regime. I’d say take the Nori twelve hours before you need to get up next day. Theory is with titrating, low and slow. Slow as you like. Drop back one level if side effects are bad for two weeks and try again. The insomnia may be side effect or just because you are agitated about it. You do need to relax and try not to allow anxiety to rule you. Anxiety feeds on MAV. Don’t let it get the better if you. Try to distance yourself, and stop thinking negatively. That’ll help you as much as the Nori! Helen


#45

Hi Natty
Did your palpitations only start when you increased to 20mg or did you have them also at 10mg? I ask this because last year when I was with my neuro I overheard a conversation between himself and a patient. She had been on 10mg Amitriptyline and had just increased to 20mg and had phoned him to say that she felt her heart racing all the time- he told her to drop back down to 10mg to see if the heart racing stopped.
Mav


#46

Hey Natty,

I’m on 240mg of verapamil and 80mg of Nort. I was up to 100mg of Nort until 6 months ago and tapered down to the 80mg I am at now. I didn’t notice a significant difference until 60mg so hang in there! Wishing you the best!


#47

Hi, thanks for your comments! The palpitations seem to now be coming and going which is a great improvement on the 24/7 and sleep has been quite a bit better. :slightly_smiling_face: I’m struggling with many of the other symptoms (all the usual ones that I’m sure you’re all familiar with - sore neck, head pressure, aversion to light, sound & smell etc) but the dizzy/vertigo is the worst! I still haven’t been out the house, it’s been over 3 weeks now. I’m also experiencing more typical migraines on top of usual stuff than before. Dr S did say that some people do experience this problem with Nortriptyline. Either way I’ve done as per my last instructions from Dr S and increased to 30mg.

I’m also due to have a second round of Botox next week. The first round didn’t seem to have any effect although dr s believes they are only beneficial for the pain v helping with dizzies/all other symptoms. Curious to know if anyone has experience anything to the contrary?


#48

Hey Lauren!

That is so good to know!! I’m in a much worse plan than 5 weeks ago which is when I came off sodium valproate and started Nortriptyline. Really wish I knew if it was the coming off of SV or the starting of nortriptyline which has made me so bad.

Really appreciate your message though, hopefully I just need to hang on in there like you say and at some point the Nortriptyline will start to help :crossed_fingers::crossed_fingers::crossed_fingers::crossed_fingers::crossed_fingers:

How are you feeling now? Have you made improvements?


#49

Hi Helen

How are you getting on?

Thanks for your kind words of encouragement. You are so right but it’s a constant battle to think positively or at least be open minded that things could improve one day.


#50

I’m in the same place with Nort, really hoping it’ll help at some point, still just as dizzy. Moving up to 20 mg next week.


#51

Hi Natty! I am very much in a similar situation as you, had my 3rd round of botox 2 weeks ago and the only thing I can say at the moment is that it has exacerbated my symptoms no end! I have had the the previous 2 times but my neuro seems to think they will improve along with the Ami! I only hope she is right! I guess I would encourage you to at least have 3 treatments of it and then at least you know for sure wether or not it is worth regular treatments :grin:
Hope it helps you x


#52

Sorry to hear that. Did you have the same experience with the 2 previous rounds of botox? Is pain one of your major symptoms?
I agree, will need to do it x3 times before it goes on the ‘gave it a go but sadly didn’t work pile!’
x


#53

I’ve checked archive but everybody seems asking same question going back as far as 2012! . Might be worth making it a topic of its own?

Sorry you are still struggling. With MAV it’s a question of measuring progress in months rather than weeks I’m afraid. I think an effective dose of Noritriptyline is probably 50mg or more for most people and I suspect a couple of months at something like that could might be where you’ll have to get to see results.

Do try to get outside every day just for ten minutes. Do this safely. Pick your moment, When you have assistance if necessary and pick the light that suits you. Everybody’s different. Wear a hat/dark glasses if necessary. Avoid windy conditions, that may make you worse. Use a walking stick/poles, anything that helps. Walk a bit, or just breathe fresh air. It’ll be hard but worth it,

Strange isn’t it how we drive ourselves crazy wondering these things. I’m the same. Was it complete caffeine withdrawal that’s just given me my first relapse in over three years. First in fact since I’ve been medicated. Trouble is we’ll never truly know! I was told my MAV was ‘multifactoral’ so guess it could be a bit of both in your case. Helen


#54

Thanks for the words of encouragement Helen :smiley: